A Mixed Result

In the end, this is good, but even after asking my MedOnc about it today, I'm still confused. In the last three months my PSA rose from 2.9 to 6.2. In the last 19 months my bone scans have improved. My lesions are fewer and less intense. Current therapy: eligard, zytiga & prednisone. That's since finishing provenge. New bone scan in six months unless pain increases (currently noticeable but not medicated most days) before then or my PSA spikes at the September test.

I'm elated by the bone scan, but even after explanation, the rising PSA confuses me.

17 Replies

  • So glad to hear about the improvement, though.

  • Yost,

    Great news that the bone mets are retreating. Unfortunately, Zytiga doesn't last forever, which is probably why your PSA is rising. The good news is that sometimes Taxotere can restore sensitivity to it, and to Xtandi.

  • I was just at ASCO where I had a long conversation with Dr. Antonarakis of JHs. He is the foremost expert and the first person to describe ARV-7 CTCs. I asked him about the current state of affairs surrounding the use of chemotherapy with Taxotere and its ability to restore sensitivity to both Xtandi and Zytiga.

    His answer was that current evidence only shows that when ARV-7 CTCs increase the drugs become ineffective (develop resistance). He also said that evidence does show that taxotere does knock down ARV-7 in the blood. However, there has not yet been any studies performed to evaluate if knocking down of ARV-7 does also reverse drug resistance. This is clearly his next step of research.

    Despite the current lack of evidence, I do not see any reason why, if you do develop resistance to either of these drugs, you would not break them up by using taxotere in between. It will not hurt you and might reverse the resistance.

    We just need to be careful what we say, until the evidence is in and supports the theory, that tax does reverse the resistance. Today, all we can really say is that tax can reverse a man who is ARV-7 positive to ARV-7 negative. We can also say that a man who is ARV-7 positive will most likely be resistant to both Xtandi and Zytiga. We need to confirm that reversing the ARV-7 status will also reinstate drug sensitivity.


  • Dr. Antonarakis is a colleague of my MedOnc, Dr. Carducci. He and I have discussed Xtandi and the ARV-7 blood test. I'm part of a study related to that, actually. They've gotten a lot of my blood for it! LOL

  • Joel,

    Rest assured, I am always careful in what I say. That's why I qualified my statement with "sometimes." I've read all of Antonarakis's published studies on this so far. One of his most interesting ones was a small circulating tumor cell analysis on 14 men who were or had become AR-V7-positive and Zytiga-resistant. 6 of them (43%) became AR-V7-negative after taxane treatment. It's not a guarantee, but because we know that earlier taxane treatment is more effective anyway, I can't think of any reason to delay it as long as the patient can handle it.

  • Allen, Taxotere is one of the options were considering for when I reach the point of Zytiga not being effective enough. Like I said, I was ecstatic with the new bone scan--both because it was better and because it correlated with where I do actually feel bone pain. I'm fortunate that Dr. Carducci pays attention to my concerns and responds positively to my desires. I'm good with holding till September, and we'll see what's going on then.

  • I see what you mean, but the scan results must lighten the load somewhat Yost. Good to hear. I will be heading your way in September. I will be a guest presenter in Baltimore at a nostalgia convention and then Dawn & I will do a 5 week tour East to West. Tour starts in NY and then to Washington for a couple of days before heading north then west..

  • Ian, I do hope you will let Sam and me reciprocate your kind hospitality when you're in the DC area. Happy travels!

  • Sometimes as the cancer cells die they emit PSA. PSA is a protein and that might be why it has increased. Another possibility is that you are developing soft tissue mets which will not be seen on a bone scan. If you have not had a recent MRI one might be in order at this time. If there is disease progression as shown on an MRI, PSA is increasing a drug change is in order.

    Probably chemotherapy and then Zytiga after the chemotherapy.


  • Thanks, Joel. We skipped the MRI this time because I have no history of soft tissue mets. We will revisit that decision in September, but I tend to agree with you that it's about time for another MRI.

  • Glad the lesions are fewer and less intense. Hang in there, friend.

  • I had to go off Xtandi when it seemed no longer to help, and I'm now on taxotere. I'm glad to read about this stuff here. We'll see what happens. I'm always hoping the best for you, Yost. I have both bone and soft tissue mets. We'll see....

  • Yost What is your current status? Is there any way I can help?

  • That's kind of you to remember and ask. Next week is my oncology week--labs Tuesday and doc Thursday. I had an interim PSA at about the six week mark. It was still climbing but not as fast. The summer health picture has actually been dominated by gallbladder problems culminating in surgery two days ago to remove it. Nice to have that pain removed. Now I have only thr pain of recovery. LOL.

    I hope you're doing well.

  • Healing wishes Yost on your recent surgery.

  • Thanks. Looking forward to a shower today!

  • Ahhhhhhhhh......Those are some of the most appreciated of showers ;) When we haven't been able to take them. Enjoy a long one :)